A 30 year old man died following liver failure after an accidental overdose of paracetamol following a bout of heavy drinking at a stag party.
Dean McCullagh, a father of two from Mount Merrion, Belfast had been taking co-codamol tablets containing both paracetamol and codeine for back pain following a road traffic accident in 2013.
He became critically unwell after returning from a stag party in Munich and died a month later on April 24 2015.
His girlfriend Lisa Fleming told an inquest into his death at Dublin Cororner’s Court that Mr McCullagh travelled to Munich with friends on March 19 2015. He missed his flight home but caught a later flight and she collected him from the airport on March 22 2015.
“I could smell the alcohol off him. He had been drinking all weekend. He was talking about the beer tents they had visited,” she said.
The following day, when she woke, she heard him in the bathroom being sick. Mr McCullagh remained ill throughout the day, sleeping, eating little and being sick often, the inquest heard.
His condition deteriorated and when his breathing became laboured they drove to the emergency department at Ulster Hospital. Mr McCullagh told medical staff he had taken co-codamol tablets.
“He was probably taking them a bit more than he should have been. He told the doctors he thought he’d taken too many,” Miss Fleming told the court.
Mr McCullagh had a prescription for co-codamol from his local GP but his girlfriend said he may have bought additional tablets over the counter on occasion.
She was pregnant at the time and has since given birth to a baby boy, now ten months old, the inquest heard.
Mr McCullagh was deemed to ill to fly and was transferred to St Vincents Hospital in Dublin on March 26 and placed on the ‘super-urgent’ transplant list.
He underwent a liver transplant on March 29 but problems arose and a second transplant was performed on April 4. His condition continued to deteriorate in the intensive care unit at St Vincent’s hospital. Doctors noted pancreatic necrosis – the death of pancreatic tissue with associated bleeding and he died two weeks later on April 24 2015.
The cause of death was system inflammatory response syndrome, a situation where the entire immune system is fighting to cope with illness, due to hemorrhaging necrotising pancreatitis, due to liver failure, resulting from a combination of alcohol and paracetamol ingestion.
Coroner Dr Myra Cullinane said the pathologist noted in his report that the pancreas was damaged due to liver failure in addition to alcohol ingestion at the outset.
“The pancreas is a very important organ and it is closely connected with the liver,” the coroner said.
“This was a miscalculation,” the coroner said, returning a verdict of death by misadventure. Dr Cullinane noted the import
© Irish Examiner Ltd. All rights reserved